Overcome Daratumumab' severe reaction with desensitization in relapsed multiple myeloma

Trang L Nguyen1, Truc Phan2, Mai T Vu3

  • 1Pharmacy Department, Vinmec Times City General Hospital, Hanoi, Vietnam.

IntroductionDaratumumab, a monoclonal antibody that specifically targets the myeloma cells' CD38 antigen, is promisingly used in both monotherapy and combination therapy for relapsed patients with multiple myeloma. However, this approach had a significant challenge due to the high rate of infusion-related reaction in the first dosage (up to 38%) despite strict instructions on infusion rate and dilution volume. This study describes a patient who overcame severe infusion reaction after the first dosage by desensitization.Case reportA 60-year-old man with multiple myeloma was relapsed with multiple bone damage and elevated immunoglobulin D lambda after VTD (bortezomid, thalidomide, dexamethasone) regimen completion. After 60 min of initial Daratumumab dose with sufficient pre-medication, the patient manifested suspected grade 3 infustion reaction and was transported to the intensive care unit.Management and outcomeDaratumumab was immediately terminated; adrenaline, methylprednisolone, and diphenhydramine were started. Another regimen was performed. However, due to substantial progression of symptoms, a re-introduction of daratumumab was considered. Daratumumab prick and intradermal skin test was performed with negative result. Desensitization were sucessfull with the number of bags and steps gradually lowered with no adverse events observed. After three cycles, the patient achieved VGPR (Very Good Partial Response) without any symptomatic spinal cord compression.ConclusionDesensitization is a promising solution to overcome daratumumab's severe infusion reaction, opening the new approach for clinicians. To ensure success, it is important to have a multidisciplinary team with experienced allergist, hematologist, Intensive Care Init (ICU) team and oncology pharmacist to create a safe environment for desensitization.

Related Concept Videos

Desensitization and Tachyphylaxis01:20

Desensitization and Tachyphylaxis

Tachyphylaxis is described as a rapid decrease in response to a drug after repeated or continuous administration of the same drug dose. It is a phenomenon where the body becomes less responsive to a particular substance or intervention over time, requiring higher doses or stronger interventions to achieve the same effect. It results from adaptive changes in the body's receptors, signaling pathways, or physiological processes that occur in response to prolonged exposure to a stimulus.
2.2K
Treatment Resistant Cancers02:56

Treatment Resistant Cancers

Cancer is the second leading cause of death in the United States. A cancer cell is genetically unstable and hence can mutate faster. They can also modify their microenvironment and escape immune surveillance. The difficulties in treating cancer are further compounded by the emergence of rapid resistance to anticancer drugs. The most common ways to attain resistance in cancer cells include alteration in drug transport and metabolism, modification of drug target, elevated DNA damage response, or...
3.4K